Nashville, Tenn. — Eleven months ago, a nurse at Vanderbilt University Medical Center accidentally selected the wrong medicine while attempting to give a patient a routine sedative, injecting the patient with a lethal dose of a paralyzing anesthetic.
The error, which caused the death of an otherwise stable patient, briefly jeopardized the Medicare reimbursement status of one of Nashville’s largest and most prestigious hospitals.
About one fifth of the hospital's revenue comes from Medicare payments, according to the hospital's recent quarterly report, so the error had the potential to throw the hospital's finances into chaos.
However, federal officials announced Thursday they had accepted a corrective plan submitted by Vanderbilt, so the hospital's status was no longer in question.
John Howser, a VUMC spokesman, said the plan was submitted earlier this month and revised as recently as this week. The hospital had already taken “necessary corrective actions," Howser said.
“In reviewing the event at the time it happened, we identified that the error occurred because a staff member had bypassed multiple safety mechanisms that were in place to prevent such errors,” Howser said. “We disclosed the error to the patient’s family as soon as we confirmed that an error had occurred, and immediately took necessary corrective actions (including appropriate personnel actions).”
Versed or vecuronium: A deadly mistake
Neither the patient nor the responsible nurse have been identified in documents released about the accidental death.
An investigation report released by Centers For Medicare and Medicaid Services details how the error was the result of the nurse confusing two medicines because their names started with the same letters.
The report said the patient checked into Vanderbilt on Dec. 24, 2017, suffering from a subdural hematoma — or bleeding of the brain — and vision loss. The patient was sent to the hospital’s radiology department for a full body scan, which involved laying in a large, tubular machine.
The patient expressed concern about laying in the machine because of claustrophobia, the report states, so a doctor prescribed the patient a small dose of Versed, which is a standard anti-anxiety sedative.
The nurse retrieved the medicine from a dispensing cabinet, but withdrew vecuronium, a neuromuscular blocking medication that causes paralysis. The nurse then unknowingly gave the patient the vecuronium, telling the person it was “something to help him/her relax,” according to the investigation report.
The patient then became unresponsive during the scan, suffered cardiac arrest and partial brain death. The patient died three days later after being removed from a breathing machine.
In an interview with investigators, the nurse said the medicine switch occurred because the nurse was struggling to find the Versed in the dispensing cabinet. Unable to locate the medicine, the nurse triggered an “override setting” in the cabinet, which unlocked more powerful medicines.
The nurse then typed the first two letters of the medication’s name — “VE” — into a search field, then selected the “first medication on the list.”
That was vecuronium, not Versed.
According to the investigation report, Vanderbilt also failed the patient by not monitoring the person after the medicine was dispensed.
Nurses are supposed to monitor patients after giving them medication to ensure they don’t have a bad reaction. But in this case, the patient was moved into the scanning machine, so it was not immediately noticed when the person lost consciousness. Medical staff estimated that the patient might have been alone in the scanning machine for 30 minutes before anyone noticed something was wrong.